March 20, 2013
Niacin Doesn’t Reduce Cardiovascular Events;
Side Effects of Concern

San Francisco— A new study calls into question the addition of extended-release (ER) niacin to reduce the risk of heart attack or stroke among high-risk patients. Not only did it fail to reduce the risk of cardiovascular outcomes, but niacin also created some unexpected side effects.

Results of the HPS2-THRIVE study were presented by Oxford University scientists at the American College of Cardiology's annual Scientific Sessions in San Francisco.

“The use of niacin for the prevention of cardiovascular events should now be reconsidered,” said Jane Armitage, the principal investigator and an Oxford professor. “The HPS2-THRIVE trial shows that niacin causes significant hazards and does not reduce the number of people suffering heart attacks and strokes when added to treatments, such as cholesterol-lowering statin therapy, which are known to be safe and effective.”

Niacin has long been used, especially in the U.S., to lower cholesterol levels in patients at risk of suffering a heart attack or stroke, according to the study authors, despite “limited evidence that it reduces the risk of cardiovascular outcomes (e.g. heart attacks and strokes), especially when added to current cholesterol-lowering therapy.”

The study enrolled more than 25,000 participants from the United Kingdom, Scandinavia, and China. All initially were administered simvastatin—and, when necessary ezetimibe—to reduce their initial cholesterol levels. They then were randomly assigned to either receive ER niacin with laropiprant, added to reduce problems with flushing, or a placebo for about 4 years.

Among those who took the ER niacin combination, 13.2% suffered a heart attack, stroke, or had an arterial procedure compared with 13.7% of the placebo group—a difference without clear significance, according to the authors.

Expected side effects from niacin, including skin rashes, gastrointestinal issues, complications with the management of pre-existing diabetes, and increased risk of developing diabetes were identified in the ER niacin group. The study also uncovered additional side effects not previously tied to niacin—infections and bleeding in the gut or brain.

Study authors note that the cardiovascular results are in line with other trials of ER niacin, including the AIM-HIGH trial of ER niacin without the addition of laropiprant in 3,400 high-risk patients. That study was ended prematurely after 3 years because no beneficial effects on heart attacks and strokes were demonstrated.

Merck & Co/MSD, which funded the study, announced earlier this year that it is in the process of suspending availability of Tredaptive, ER niacin/laropiprant tablets, which are available worldwide but not approved in the U.S.

Merck said it is taking the action because the HPS2-THRIVE study did not achieve its primary endpoint of reducing major cardiovascular events and because of the increase of serious adverse events in the group receiving ER niacin.

Study authors suggested that earlier niacin studies may have been too small to detect the new side effects, which Armitage said are most likely to be related to niacin not laropiprant.

“We are disappointed that we have not been able to find a drug that helps patients further,” added coauthor Dr. Martin Landray of Oxford. “However, it is just as important to find out about the hazards of a treatment, particularly for a drug as widely used as niacin.”

A report earlier this year in the European Heart Journal said that THRIVE also had found an increased risk of myopathy in Chinese participants when niacin was combined with simvastatin.

U.S. Pharmacist Social Connect